Nebraska, 2006

Hail in Nebraska, August 12, 2006

August 12, 2006 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 12, 8:43 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 12, 8:43 AM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
943 AM MDT SAT AUG 12 2006

.DISCUSSION...FAIRLY WIDESPREAD SHOWERS CONTINUE AT 1530Z OVER
MUCH OF THE WEST AND NORTH PARTS OF THE CWA.  THE ACTIVITY WAS
UNDER THE MID AND UPPER LEVEL PLUME OF MOISTURE AND AHEAD OF
A SHORTWAVE TROUGH OVER CENTRAL WYOMING AT MID MORNRING.  THE
SHOWERS WILL SPREAD EAST THROUGH THE AFTERNOON AND BECOMRE MORE
INTENSE.  SHOWERS AND THUNDERSTORMS WILL BE COMMON OVER MUCH OF
THE CWA DURING THE AFTERNOON.  IT APPEARS AT THIS TIME THAT THE
PRIME AREA FOR STRONGER CONVECTION WILL BE OVER THE SOUTHERN AND
FAR EASTERN PARTS OF THE NEBRASKA PANHANDLE.  IT IS THAT AREA
THAT WILL HAVE THE DEEPER LOW LEVEL MOISTURE AHEAD OF A SURFACE
LOW PRESSURE TROUGH.  THE LAPSE RATES WILL BE MUCH STEEPER...MORE
FAVORABLE SHEAR AND FORECAST CAPES OF AROUND 2000 J/KG.  CLOUDS
AND SHOWERS WILL KEEP INTENSITY OF STORMS LOWER IN THE REST OF
THE CWA.  EXPECT HAIL AND STRONG WIND GUSTS TO BE THE PRIMARY
SEVERE WEATHER IN PARTS OF THE PANHANDLE THIS AFTERNOON.  WITH
THE TRAINING AND EXPECTED STORM MOTION OF 10 TO 15 KNOTS WILL ALSO
HAVE TO BE CONCERNED WITH HEAVY RAINFALL AND LOCAL FLOODING OVER
THE EAST PART OF THE CWA.  IN A RECENT FORECAST UPDATE HAVE
INCREASED POPS AND MODIFIED THE AREA OF POTENTIAL SEVERE WEATHER.
HAVE ALSO LOWERED HIGH TEMPERATURES FOR THE AFTERNOON DUE TO THE
CLOUD COVER.

.PREVIOUS DISCUSSION (ISSUED AT 256 AM MDT SAT AUG 12 2006)

SHORT TERM...TODAY THROUGH SUNDAY NIGHT...MID LEVEL MOISTURE EVIDENT
ON IR IMAGERY THIS HOUR AS ISENTROPIC UPGLIDE STREAMS MONSOONAL
MOISTURE OVER THE AREA AHEAD OF A FAIRLY POTENT UPPER TROUGH
CURRENTLY OVER THE WESTERN CONUS. SOME LIGHT RETURNS ON RADAR IN THE
WESTERN ZONES BODING WELL FOR WRF AND GFS INITIALIZATION. THINKING
ACTIVITY WILL INCREASE THROUGH THE MORNING AS UPPER ENERGY MOVES
TOWARDS SE WY FROM THE SW. A PRE FRONTAL BOUNDARY IS SLATED TO MOVE
DOWN THE PLAINS THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS
AND WILL ACT AS DRY LINE. SEVERE POTENTIAL WILL BE DICTATED BY
AVAILABLE HEATING...BUT ENOUGH SUN SHOULD SHOULD BE REALIZED BY LATE
MORNING TO ACCOMPLISH THIS. MODEL WIND PROFILES CERTAINLY SUPPORT
SUFFICIENT STORM RELATIVE FLOW FOR ORGANIZED CONVECTION OVER THE
PLAINS...THUS KEPT IN SEVERE WORDING IN THESE ZONES. AS THE BOUNDARY
MOVES SOUTHEAST ACROSS THE CWA...THE STORM POTENTIAL WILL MOVE WITH
IT...SO THE SOUTHERN PANHANDLE WILL HAVE THE BEST CHANCE TO ACHIEVE
MAXIMUM CONVECTIVE INGREDIENTS. THIS AREA WILL NEED TO BE MONITORED
FOR A POSSIBLE WATCH BOX THIS AFTERNOON. THE MAIN FROPA WILL OCCUR
OVERNIGHT INTO SUNDAY BRINGING COOLER WEATHER AND PERHAPS A SHOWER
OR TWO AS SOME MOISTURE RETURN IN THE EVENTUAL EASTERLY FLOW.

LONG TERM...MONDAY THROUGH SATURDAY...DRIER AIR WILL COVER THE AREA
ON MONDAY AND TUESDAY WITH THE MODELS HINTING AT A LOW LEVEL
MOISTURE INVASION FROM THE SOUTH...WHICH COULD PRODUCE A FEW SHOWERS
OVER THE MOUNTAINS. THE NEXT REAL CHANCE OF RAIN FOR THE PLAINS WILL
BE ASSOCIATED WITH FRONTAL PASSAGE LATE WEDNESDAY. BEHIND THIS
FEATURE FLOW IS UNSETTLED AND MOIST...SO DIURNAL STORMS WILL BE
POSSIBLE FOR THE REST OF THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Aug 12, 9:03 AM MST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1003 AM MDT SAT AUG 12 2006

WYZ059>070-131200-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1003 AM MDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST WYOMING IN THE EARLY TO
MID AFTERNOON AND MOST LOCATIONS CAN EXPECT AT LEAST A PERIOD OF
THUNDERSTORMS.  THE STORMS WILL DEVELOP WITHIN THE WIDESPREAD
AREA OF SHOWERS THAT WAS ALONG AND WEST OF A LUSK TO LARAMIE LINE AT
MID MORNING.  THAT AREA WILL SLOWLY SPREAD EAST.  THE INTENSITY
OF THE STORMS WILL BE LIMITED BY THE CLOUD COVER...KEEPING THE
TEMPERATURES DOWN SOME...AND A DRIER...WESTERLY SURFACE WIND.
THE STRONGER STORMS WILL PRODUCE SMALL HAIL...A PERIOD OF HEAVY
RAINFALL...WIND GUSTS TO 45 MPH AND LIGHTNING.  THE INDIVIDUAL
STORMS WILL MOVE TO THE NORTHEAST AT 20 MPH AS THE ENTIRE AREA
SPREAD SLOWLY EAST.  THE STORMS WILL END IN THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND WEDNESDAY
THROUGH FRIDAY.

SEVERE DROUGHT AND HIGH FIRE DANGER CONDITIONS WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-131200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1003 AM MDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP AND MOVE OVER THE WESTERN NEBRASKA
PANHANDLE IN THE MID TO LATE AFTERNOON AND MOST LOCATIONS CAN EXPECT
AT LEAST A PERIOD OF THUNDERSTORMS.  THE STORMS WILL LIKELY PRODUCE
SEVERE WEATHER TO THE EAST OF A CHADRON...BRIDGEPORT TO KIMBALL LINE.
THE ATMOSPHERE OVER THAT AREA WILL BE MOIST AND UNSTABLE WITH
FAVORABLE WIND SHEAR.  THE STRONGER STORMS IN THAT AREA WILL
PRODUCE LARGE HAIL...WIND GUSTS TO 60 MPH...HEAVY RAIN AND
DANGEROUS LIGHTNING.  THE INDIVIDUAL STORMS WILL MOVE TO THE
NORTHEAST AT 20 MPH AS THE ENTIRE AREA SPREAD SLOWLY EAST.  THE
STORMS WILL END BY MID EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND WEDNESDAY
THROUGH FRIDAY.

SEVERE DROUGHT AND HIGH FIRE DANGER CONDITIONS WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY AFTER 2 PM EAST OF A CHADRON
TO BRIDGEPORT TO KIMBALL LINE.

WEILAND

The radar

The Cheyenne radar (KCYS), 167 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
August 12, 12:56 PM MST
Where
Cheyenne County, 3 mi E of Colton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.150, -102.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525965.